Virginia, 2011Flash Flooding and Hail in Virginia, June 21, 2011
June 21, 2011 · NWS RNK · 53 events in 15 counties and zones
During the afternoon of the 21st, a thunderstorm complex headed south through eastern Kentucky. Convection along the eastern edge of this system helped to prompt additional development farther east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $323,000
- Crop damage
- None recorded
- Events
- 53
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of the 21st, a thunderstorm complex headed south through eastern Kentucky. Convection along the eastern edge of this system helped to prompt additional development farther east. This process repeated itself through the evening hours leading to multiple thunderstorms moving through the region, with many of the storms producing damaging wind or large hail. Flash flooding also occurred with some of the slower moving storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM EST, 38 minutes earlier.
Area forecast discussion, Jun 21, 1:00 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUN 21 2011
.SYNOPSIS...
STILL KEEPING AN EYE ON A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
EASTERN BOUNDARY OF THE FORECAST REGION THIS MORNING...HOWEVER
THIS BOUNDARY WILL PUSH BACK TO THE NORTHEAST AS AN UPPER LEVEL
RIDGE BUILDS INTO THE AREA TODAY. SOUTHWESTERLY WINDS WILL KEEP
SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END
OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE
BLUE RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WITH UPPER LEVEL
RIDGE OVERHEAD...THESE CU ARE CURRENTLY CAPPED OFF. HOWEVER AS
MENTIONED EARLIER...WAVE CURRENTLY OVER EASTERN TENNESSEE MAY
PROVIDE ENOUGH LIFT AND MOISTENING OF THE MID LEVELS TO BREAK THIS
CAP AND ALLOW SCATTERED THUNDERSTORM DEVELOPMENT. LATEST HRRR AND
LOCAL WRF CONTINUE TO SHOW THIS SOLUTION....WITH THUNDERSTORMS
MOVING INTO NORTHWEST NORTH CAROLINA BY 3 OR 4PM. THUS HAVE
INCREASED POPS EVEN MORE ACROSS WESTERN AREAS. MLCAPE OF BETWEEN 2
AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE HAIL GROWTH
ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER EFFECTIVE SHEAR
IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF THE STORMS WILL
HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO LIMIT THE
SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN ABOVE
PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY PULSE
UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE STORMS
MAKE IT. HIGH RES MODELS SHOW THE STORMS MAKING IT ACROSS THE
WHOLE CWA AND GIVEN IMPRESSIVE CAPE VALUES THIS SEEMS
POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER WEAK SHEAR AND THE
RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT OF STORMS...AND
THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON HOURS.
THE POSSIBILITY EXISTS FOR A SECOND AREA OF THUNDERSTORMS TO
IMPACT OUR AREA AROUND 8PM TONIGHT...AS THUNDERSTORMS THAT FORM
OVER CENTRAL TENNESSEE TODAY WILL TEND TO WORK THERE WAY
NORTHEAST.
.PREVIOUS DISCUSSION...
WILL START THE MORNING OFF WITH AREAS OF PATCHY FOG ACROSS THE
REGION...ESPECIALLY WHERE WE EXPERIENCED SHOWERS AND THUNDERSTORMS
ON MONDAY EVENING. AS IS USUAL FOR THIS TIME OF YEAR...WE CAN
EXPECT THIS MORNING FOG TO IMPROVE QUICKLY AFTER 9 AM AS DAYTIME
HEATING INCREASES. RADAR IS ALSO INDICATING LIGHT SHOWER ACTIVITY
PUSHING ACROSS OUR REGION FROM THE NORTHWEST...WITH THE GREATEST
SHOWER ACTIVITY DEVELOPING IN THE VICINITY OF A WEAK BACKDOOR
FRONTAL BOUNDARY SITUATED ON THE EASTERN EDGE OF OUR FORECAST
REGION. EXPECT THESE SHOWERS TO CONTINUE THROUGH THE REMAINDER OF
THE MORNING.
AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER OUR REGION TODAY...
CAUSING OUR ATMOSPHERIC WINDS TO GRADUALLY SHIFT FROM
NORTHWESTERLY TO SOUTHWESTERLY...AND ALLOWING US TO TAP
INCREASINGLY HUMID AIR FROM THE GULF COAST REGION. WITH THE RIDGE
PUSHING ACROSS OUR AREA...WE CAN EXPECT WARMER AFTERNOON
TEMPERATURES FOR TODAY THAN THOSE EXPERIENCED OVER THE LAST COUPLE
DAYS...WITH HIGHS RANGING FROM THE MID 80S TO NEAR 90 WEST OF THE
BLUE RIDGE...AND LOW TO MID 90S TO THE EAST.
THUNDERSTORM ACTIVITY WILL DIMINISH IN INTENSITY BY MIDNIGHT...BUT
STILL EXPECT TO SEE SPOTTY SHOWER ACTIVITY CONTINUE THROUGH THE
EARLY MORNING HOURS OF WEDNESDAY AS A COLD FRONT APPROACHES OUR
REGION. OVERNIGHT CONDITIONS TONIGHT WILL BE ON THE WARM AND MUGGY
SIDE...WITH LOWS RANGING FROM THE MID TO UPPER 60S WEST OF THE
BLUE RIDGE...AND EXPECTED TO BE IN THE LOW 70S TO THE EAST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FORECAST AREA WILL BE IN THE WARM SECTOR WEDNESDAY AND THURSDAY WITH
A GOOD LEE TROF AT THE SURFACE. COLD FRONT MAY NOT MAKE MUCH
PROGRESS EAST WITH UPPER FLOW FROM THE SOUTHWEST AND PARALLEL TO THE
BOUNDARY. SURFACE AND LOW LEVEL WINDS WILL BE FROM THE WEST ON
WEDNESDAY AND FROM THE SOUTHWEST ON THURSDAY. BEST PROBABILITY OF
PRECIPITATION WILL BE IN THE MOUNTAINS ON WEDNESDAY. BY WEDNESDAY
NIGHT A JET STREAK WILL PROVIDE SOME UPPER DIFFLUENCE WHICH SHOULD
RESULT IN AT LEAST SCATTERED COVERAGE ACROSS THE FORECAST AREA. BY
THURSDAY MORNING THE GFS AND SREF WERE SHOWING THE DEEPER MOISTURE
JUST SOUTHEAST OF THE FORECAST AREA. PLAN TO TRIM CHANCE OF RAIN ON
THURSDAY.
AIR MASS DOES NOT CHANGE MUCH THROUGH THE PERIOD. WITH WEST WINDS
AND DOWNSLOPING ON WEDNESDAY...PLUS 850 MB TEMPERATURES STILL AROUND
+20 HIGH TEMPERATURES IN THE FOOTHILLS AND PIEDMONT WILL BE ABOVE
NORMAL. WILL STAY CLOSE TO THE MAV FOR ALL OTHER HIGHS AND LOWS
THROUGH THE PERIOD.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES
OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING
UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN
ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY.
FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST
TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS
NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT
EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN
BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT
EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO
SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS
UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE
AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY.
HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH
ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL
BIAS DRIVEN MAINLY BY TOPOGRAPHY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS CURRENTLY ACROSS ALL TAF SITES. THIS WILL CONTINUE
THROUGH MOST OF THE AFTERNOON. WILL HAVE TO WATCH FOR SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. BEST CHANCE OF THESE
STORMS WILL BE ACROSS NORTHWEST NORTH CAROLINA UP TO AROUND BLF.
THUS HAVE ADDED IN A TEMPO GROUP AT BLUEFIELD. STILL A CHANCE THAT
STORMS COULD MOVE ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST AND
IMPACT OTHER TAF SITES. HOWEVER CONFIDENCE IS TOO LOW AT THIS
POINT TO PUT ANYTHING OTHER THAN CB IN THE TAFS. IF CAUGHT IN ONE
OF THESE THUNDERSTORMS ONE SHOULD EXPECT REDUCTIONS TO IFR/LIFR
FOR A BRIEF PERIOD OF TIME...WITH HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS...AND POSSIBLY SOME HAIL. BEST CHANCE
SHOULD BE FROM 3PM TO 8PM IN THE WEST...5PM TO 10PM AROUND BCB AND
ROA...AND 6PM TO 10PM LYH AND DAN.
FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF
THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT
MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING
VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN
OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH AND WHEREVER
IT RAINS THIS AFTERNOON.
WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A
FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS
AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR.
JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO
THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT
THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE
WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH
MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/NF
NEAR TERM...MC/NF
SHORT TERM...AMS
LONG TERM...WERT
AVIATION...MC/NF
Hazardous weather outlook, Jun 21, 5:06 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT TUE JUN 21 2011
NCZ001>006-018>020-VAZ012>018-022>024-032>035-043>047-058-059-221015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
606 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>011-019-020-WVZ042>045-221015-
TAZEWELL-SMYTH-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 21, 9:19 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM HAIL 6 NW INGRAM 36.82N 79.21W
06/21/2011 E1.00 INCH PITTSYLVANIA VA PUBLIC
&&
WHPSpecial weather statement, Jun 21, 1:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE JUN 21 2011
NCZ001-002-018-019-211915-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
215 PM EDT TUE JUN 21 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND
WILKES COUNTIES...
AT 211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DEEP GAP AROUND 225 PM...CASCADE FALLS...
FLEETWOOD...AND MAPLE SPRINGS AROUND 235 PM...CASCADE FALLS...AND
FLEETWOOD AROUND 240 PM...SUMMIT...AND BALDWIN AROUND 245 PM...
IDLEWILD AROUND 255 PM AND WEST JEFFERSON AROUND 300 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3611 8155 3611 8158 3620 8169 3654 8136
3635 8112 3609 8151 3609 8152
KKEvent by event
36 thunderstorm wind, 12 hail, 5 flash flood. Local standard time, as filed.
Thunderstorm Wind, Giles
- When
- June 21, 1:38 PM EST
- Where
- Giles County, 2.82 mi SSE of Thessalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.210, -80.790
Thunderstorm winds blew numerous large tree limbs down. Damage values are estimated.
Hail, Carroll
- When
- June 21, 3:30 PM EST
- Where
- Carroll County, 1.8 mi WSW of Poplar Camp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.840, -80.880
Thunderstorm Wind, Roanoke
- When
- June 21, 3:31 PM EST
- Where
- Roanoke County, 1.3 mi ENE of Medley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.330, -79.980
Thunderstorm winds produced a 62 MPH wind gust at the Roanoke Region Airport.
Hail, Roanoke
- When
- June 21, 3:56 PM EST
- Where
- Roanoke County, 1.4 mi SSE of Roanoke City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.251, -79.942
Quarter size hail occurred at the Roanoke Hospital.
Thunderstorm Wind, Roanoke
- When
- June 21, 4:15 PM EST
- Where
- Roanoke County, 0.55 mi E of Roanoke City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.270, -79.940
Thunderstorm winds blew trees down across a road. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- June 21, 4:15 PM EST
- Where
- Botetourt County, Buchanan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.520, -79.680
Thunderstorm wind blew trees down. Damage values are estimated.
Flash Flood, Roanoke
- When
- June 21, 4:15 PM EST to 6:45 PM EST
- Where
- Roanoke County, 0.86 mi NW of Vinton to 0.95 mi NNW of Vinton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.290, -79.910
Flash flooding from heavy rain resulted in one foot of running water at the intersection of Route 460 and Gus w Nicks Boulevard.
Hail, Montgomery
- When
- June 21, 4:30 PM EST to 4:50 PM EST
- Where
- Montgomery County, 0.4 mi N of Shawsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.176, -80.269
Quarter size hail fell for twenty minutes.
Hail, Montgomery
- When
- June 21, 4:40 PM EST to 4:47 PM EST
- Where
- Montgomery County, 1.52 mi NNE of Sugar Grove to 0.69 mi S of Arthur
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.141, -80.322
Quarter size hail fell along route 460/11 northeast of Christiansburg between the Christiansburg Wayside to near the intersection with Crown Road.
Hail, Montgomery
- When
- June 21, 4:45 PM EST
- Where
- Montgomery County, 1.3 mi WSW of Elliston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.210, -80.250
Hail, Franklin
- When
- June 21, 4:45 PM EST
- Where
- Franklin County, 0.77 mi NE of Burnt Chimney
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.109, -79.822
Quarter size hail fell on Highway 116 west of the Burnt Chimney Post Office.
Thunderstorm Wind, Montgomery
- When
- June 21, 4:48 PM EST
- Where
- Montgomery County, 1.1 mi E of Crockett Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 37.100, -80.250
Thunderstorm winds blew six to eight trees down. Damage values are estimated.
Thunderstorm Wind, Wythe
- When
- June 21, 4:50 PM EST
- Where
- Wythe County, 1.49 mi NNW of Speedwell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.840, -81.180
Thunderstorm winds blew several trees down on Grayson Turnpike. Damage values are estimated.
Hail, Franklin
- When
- June 21, 4:55 PM EST
- Where
- Franklin County, 2.35 mi NNW of Burnt Chimney
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.130, -79.850
Hail, Franklin
- When
- June 21, 4:55 PM EST
- Where
- Franklin County, Burnt Chimney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -79.830
Hail, Franklin
- When
- June 21, 5:00 PM EST
- Where
- Franklin County, 1.14 mi WNW of Burnt Chimney
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.103, -79.850
Ping pong ball size hail fell on Sample Road.
Flash Flood, Roanoke
- When
- June 21, 5:15 PM EST to 6:45 PM EST
- Where
- Roanoke County, 0.28 mi ENE of Roanoke City to 0.72 mi ENE of Roanoke City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 37.272, -79.945
Heavy rain prompted flash flooding along Campbell Road, resulting in the closure of the road.
Flash Flood, Roanoke (C)
- When
- June 21, 5:15 PM EST to 6:45 PM EST
- Where
- Roanoke (C) County, 1.15 mi WSW of Roanoke to 1.08 mi SW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 37.261, -79.968
Heavy rain prompted flash flooding along Brighton Road, resulting in the road being closed.
Flash Flood, Roanoke
- When
- June 21, 5:15 PM EST to 6:45 PM EST
- Where
- Roanoke County, 0.18 mi SE of Vinton to 0.16 mi SE of Vinton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 37.278, -79.898
Heavy rain and flash flooding caused the roadway to become damaged on Pollard Street at the intersection of Cleveland Avenue. The intersection needed to be closed through the following day due to the damage.
Thunderstorm Wind, Franklin
- When
- June 21, 5:30 PM EST
- Where
- Franklin County, 1.65 mi W of Burnt Chimney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -79.860
Thunderstorm winds blew three large trees down between Boones Mill and Burnt Chimney. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- June 21, 5:30 PM EST
- Where
- Franklin County, 4.18 mi N of Union Hall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.060, -79.690
Thunderstorm winds blew several large trees down. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- June 21, 5:32 PM EST
- Where
- Franklin County, 2.65 mi NW of Union Hall
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.030, -79.730
Thunderstorm winds blew three 100 foot red oak trees down. Damage values are estimated.
Hail, Roanoke
- When
- June 21, 5:40 PM EST
- Where
- Roanoke County, 0.55 mi E of Starkey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.200, -79.990
Flash Flood, Franklin
- When
- June 21, 5:40 PM EST to 7:50 PM EST
- Where
- Franklin County, 4.96 mi NNW of Union Hall to 5.25 mi N of Union Hall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -79.720
Heavy rain produced flash flooding along State Route 670, Burnt Chimney Road. Water was flowing across the road.
Thunderstorm Wind, Roanoke
- When
- June 21, 5:48 PM EST
- Where
- Roanoke County, 1.58 mi NE of Starkey to 2.25 mi ENE of Starkey
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.218, -79.983
Thunderstorm winds blew trees down in the Hunting Hills area. Damage values are estimated.
Hail, Bedford
- When
- June 21, 5:48 PM EST
- Where
- Bedford County, 9 mi S of Stone Mt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.050, -79.580
Thunderstorm Wind, Pulaski
- When
- June 21, 5:52 PM EST to 5:56 PM EST
- Where
- Pulaski County, 3.03 mi NW of Wurno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.100, -80.770
Thunderstorm winds blew two trees down on Thornspring Church Road. Damage values are estimated.
Hail, Pittsylvania
- When
- June 21, 6:00 PM EST to 6:20 PM EST
- Where
- Pittsylvania County, 2.37 mi E of Pittsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.983, -79.427
At 3149 PITTSVILLE ROAD, golf ball size hail fell, diminished in size, but increased to half-dollar size hail.
Thunderstorm Wind, Roanoke
- When
- June 21, 6:00 PM EST
- Where
- Roanoke County, 1.49 mi NNE of Starkey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- State Official
- Coordinates
- 37.220, -79.990
Thunderstorm winds blew a large branch down. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- June 21, 6:00 PM EST
- Where
- Roanoke County, Cave Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- State Official
- Coordinates
- 37.230, -80.020
Thunderstorm winds blew a large branch down. Damage values are estimated.
Thunderstorm Wind, Pulaski
- When
- June 21, 6:00 PM EST
- Where
- Pulaski County, 1.55 mi W of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 37.122, -80.728
Thunderstorm winds blew a tree down on Black Hollow Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 6:05 PM EST
- Where
- Pittsylvania County, 3.03 mi SE of Pittsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.950, -79.430
Thunderstorm winds blew a tree down on West Gretna Road. Damage values are estimated.
Thunderstorm Wind, Pulaski
- When
- June 21, 6:13 PM EST
- Where
- Pulaski County, 1.38 mi SE of Fairlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 37.137, -80.581
Thunderstorm winds blew a tree down on Hazel Hollow Road. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- June 21, 6:15 PM EST
- Where
- Bath County, 0.54 mi W of Warm Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.050, -79.790
Thunderstorm winds blew two trees down along Highway 220. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 6:35 PM EST
- Where
- Pittsylvania County, 2.46 mi WNW of Chalk Level
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.932, -79.322
Thunderstorm winds blew trees down on East Gretna Road. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- June 21, 7:04 PM EST
- Where
- Alleghany County, 0.38 mi WSW of Natural Well
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.918, -79.976
Thunderstorm winds blew a large tree down on East Morris Hill Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:13 PM EST
- Where
- Pittsylvania County, 2.76 mi N of Java
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.870, -79.230
Thunderstorm winds blew a tree down on Markham Road. Damage values are estimated.
Thunderstorm Wind, Covington (C)
- When
- June 21, 7:20 PM EST to 7:26 PM EST
- Where
- Covington (C) County, Covington to 1.29 mi ENE of Covington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 37.780, -79.980
Thunderstorm winds blew three trees down. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- June 21, 7:20 PM EST
- Where
- Alleghany County, 0.55 mi W of Westwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.800, -80.030
Thunderstorm winds blew one tree down along Route 60. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:20 PM EST
- Where
- Pittsylvania County, 2.82 mi SSW of Callands
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.780, -79.590
Thunderstorm winds blew power lines down on Maple Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:21 PM EST
- Where
- Pittsylvania County, 0.74 mi N of Vandola
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.590, -79.522
Thunderstorm winds blew power lines down on Vandola Church Road. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- June 21, 7:30 PM EST
- Where
- Bath County, 0.88 mi SE of Mitchelltown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 38.010, -79.810
Thunderstorm winds blew a tree down along Route 220 near Mitchelltown. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:34 PM EST
- Where
- Pittsylvania County, 0.55 mi W of New Design
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.630, -79.410
Thunderstorm winds blew one tree down on Iris Lane. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:35 PM EST
- Where
- Pittsylvania County, 1.49 mi SSE of Renan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.950, -79.190
Thunderstorm winds blew several trees down. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- June 21, 7:35 PM EST
- Where
- Danville (C) County, 2.63 mi NE of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 36.602, -79.382
Thunderstorm winds blew a tree onto a house on Walnut Street. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:35 PM EST
- Where
- Pittsylvania County, Gretna
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.950, -79.370
Thunderstorm winds blew several trees down. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:47 PM EST
- Where
- Pittsylvania County, 1.75 mi NNW of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.842, -79.416
Thunderstorm winds blew a tree down on Hodnetts Mill Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 7:47 PM EST
- Where
- Pittsylvania County, 2 mi S of Chatham
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.791, -79.401
Thunderstorm winds blew power lines down on Cherrystone Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 8:12 PM EST
- Where
- Pittsylvania County, 1.06 mi NNE of Pickaway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.785, -79.194
Thunderstorm winds blew a tree down on Henrys Mill Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 8:15 PM EST
- Where
- Pittsylvania County, 1.08 mi WSW of Ebenezer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.816, -79.199
Thunderstorm winds blew a tree down on State Route 832/57. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- June 21, 9:20 PM EST
- Where
- Danville (C) County, 1.66 mi E of Danville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.580, -79.390
Thunderstorm winds blew several trees down. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 9:46 PM EST
- Where
- Pittsylvania County, 2.98 mi SSW of Sutherlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.580, -79.220
Thunderstorm winds blew a tree down on South Boston Highway. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 9:46 PM EST
- Where
- Pittsylvania County, 1.17 mi SW of Sutherlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.607, -79.213
Thunderstorm winds blew a tree down on Rocksprings Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
- Flash Flood and Hail in Illinois, June 21, 20112 injured · $250,000 · 78 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325863, 325865, 325867, 325869, 325872, 325875, 325891, 325879, 325881, 325883, 325893, 325884, 325887, 325888, 325898, 325894, 325902, 325903, 326023, 325906, 325909, 325910, 325912, 325915, 325916, 325918, 325919, 325920, 325921, 325922, 325923, 325924, 325925, 325926, 325927, 325930, 325931, 325928, 325933, 325935, and more.